Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 118, NWS Las Vegas, NV

September 9, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 9, 2017, 3:07 AM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2017, 3:07 AM MST (10:07 UTC)
Expired
Sep 9, 2017, 6:00 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 183 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 10.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
2372 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WGUS55 KVEF 091007
FFWVEF
AZC015-091300-
/O.NEW.KVEF.FF.W.0118.170909T1007Z-170909T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
307 AM MST SAT SEP 9 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeast Mohave County in northwestern Arizona...

* Until 600 AM MST

* At 306 AM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Wikieup, Alamo Lake and Burro Creek Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3424 11373 3423 11377 3424 11380 3422 11384
      3426 11386 3425 11401 3429 11407 3430 11412
      3432 11416 3494 11407 3491 11333 3432 11333
      3430 11335 3431 11354 3423 11360 3421 11370

$$

JH
2 follow-up statements
042 
WGUS75 KVEF 091133
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
433 AM MST SAT SEP 9 2017

AZC015-091300-
/O.CON.KVEF.FF.W.0118.000000T0000Z-170909T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
433 AM MST SAT SEP 9 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM MST FOR
SOUTH CENTRAL MOHAVE COUNTY...

At 431 AM MST, Doppler radar indicated showers and thunderstorms 
continue to move across southeast Mohave County. The threat of flash 
flooding continues due to this rain and runoff from earlier heavy 
rain.

Some locations that will experience flooding include...
Wikieup, Alamo Lake and Burro Creek Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3424 11373 3423 11377 3424 11380 3422 11384
      3426 11386 3425 11401 3429 11407 3430 11412
      3432 11416 3494 11407 3491 11333 3432 11333
      3430 11335 3431 11354 3423 11360 3421 11370

$$

JH
354 
WGUS75 KVEF 091251
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
551 AM MST SAT SEP 9 2017

AZC015-091300-
/O.EXP.KVEF.FF.W.0118.000000T0000Z-170909T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
551 AM MST SAT SEP 9 2017

...THE FLASH FLOOD WARNING FOR SOUTHEAST  MOHAVE COUNTY WILL
EXPIRE AT 600 AM MST...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3424 11373 3423 11377 3424 11380 3422 11384
      3426 11386 3425 11401 3429 11407 3430 11412
      3432 11416 3494 11407 3491 11333 3432 11333
      3430 11335 3431 11354 3423 11360 3421 11370

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:25 PM MST, 5 hours 42 minutes earlier.

Area forecast discussion, Sep 8, 9:25 PM MST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
925 PM PDT Fri Sep 8 2017

.SYNOPSIS...Ample moisture across the region will lead to scattered
to numerous thunderstorms across much of the southern Great Basin
and Mojave Desert through the weekend. Any storm will be capable of
producing heavy rainfall. Afternoon temperatures will cool well
below normal readings through Sunday with the additional cloud cover.
&&

.UPDATE...A band of mainly moderate rain pushed through the Las
Vegas Valley and is now exiting to the north. Most locations
received around a quarter of an inch of rain. Elsewhere, it has been
much more active with heavy rain and flash flooding across eastern
San Bernardino, southern Clark and portions of Mohave County. The
thunderstorm activity is now primarily focused in Mohave County,
northeast Clark and southeast Lincoln County. Expect this activity
to continue overnight particularly in Mohave County. Hi-res models
indicate another round of convection moving into southern Mohave
County around 11Z with heavy rain and the potential for additional
flash flooding. Rainfall rates of 2-3+ inches per hour will be
likely with these storms.
&&

.PREV DISCUSSION...
300 PM PDT Fri Sep 8 2017

.SHORT TERM...today through Sunday

Thunderstorms have been increasing over much of the eastern two
thirds of the forecast area this afternoon as ample moisture and
instability are in place. CAPE values are generally ranging from
1000-2000 J/KG over the southeastern CWA with LI values -3/-6. PW
values have also been ranging from about 1.20 inches to over an inch
and a half. Storms have generally been tracking north around 20 mph,
but there has been training of many of the storms leading to an
increased flash flood threat. Upper low over the central California
coast will help add forcing to the region over the next couple of
days. This added dynamics along with the moisture in place will help
keep storms going overnight, especially across Clark, Mohave and
eastern San Bernardino Counties. Little changes on Saturday as
moisture and strong instability will remain in place leading to
another day of widespread thunderstorms that will be capable of
producing flash flooding.

Things are expected to start winding down Saturday night and Sunday
with the moisture and instability shifting further west and
affecting mainly San Bernardino County. At this time the flash flood
watch does not include western San Beranrdino County, but that may
change for Sunday as any thunderstorm will be capable of producing
very heavy rain. It is also possible that the Flash Flood Watch may
not be needed for Mohave and Clark Counties on Sunday as the
greatest threat of storms shifts west. However, isolated
thunderstorms will remain in the picture through Sunday over the
entire area.

Due to the additional cloud cover and moisture, temperatures will
remain blow normal through Sunday.

.LONG TERM...Monday through Thursday.

By Monday morning guidance suggests that advection of new moisture
into the region will be subsiding and the closed low off the
California coast will shift west out to sea slightly. This is likely
to result in somewhat less active conditions for Monday with the
better forcing further west. That said, low-grade monsoon moisture
will remain in place across much of the region allowing for at least
some terrain driven storms, with the best overall chances along the
western edge of the forecast area.

Monday night into Tuesday will likely see the closed low begin to
shift north and gradually begin to fill as it moves toward the Bay
Area. This will continue the downward trend in convection, with
storms becoming increasingly limited to the higher terrain of the
southern Great Basin.

By Wednesday, the low is expected to get caught up in the mean flow
and eject east across the Great Basin as a shortwave. As it does, it
will likely result in increased southwesterly breezes across the
forecast area. This will also begin to scour out a great deal of the
moisture in place.

Just as the shortwave ejects east, another trough digs along the
western CONUS Thursday and Friday, signaling a possible transition
to a more fall-like pattern with overall cooler, drier, but
occasionally breezy conditions.
&&

.AVIATION...For McCarran...Winds likely favoring east or northeast
outside of thunderstorms. Overnight, just a few showers expected by
daybreak, however, thunderstorms are possible in the region once
again by tomorrow afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorms should generally decrease over the region
overnight, but additional scattered thunderstorms are expected once
again by tomorrow afternoon. The exception being in Mohave County,
where showers and thunderstorms will persist overnight. Winds will
mainly be dominated by thunderstorm trends, with outflows from both
individual cells and clusters. Expect all the usual threats of
turbulence and icing. VFR should prevail, with thunderstorm ceilings
only falling to just below 10 kft, and visibility in the heaviest
showers only falling to 3 to 5 miles.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Czyzyk
SHORT TERM...Gorelow
LONG TERM...Wolcott
AVIATION....Steele/Czyzyk

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 8, 9:11 PM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
911 PM PDT FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     FLASH FLOOD      VIDAL JUNCTION          34.19N 114.57W
09/08/2017                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            US95 AT VIDAL JUNCTION CLOSED DUE TO
            FLOODING AND DEBRIS IN ROADWAY.

&&

CO

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:11 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 8, 5:39 PM MSTSevere Thunderstorm WarningVEFMohave51 min
Sep 8, 5:44 PM MSTSevere Thunderstorm WarningVEFMohave46 min
Sep 8, 7:13 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 9, 2:27 AM MSTFlash Flood WarningVEFMohave3 hr
Sep 9, 12:16 PM MSTFlash Flood WarningVEFMohave4 hr
Sep 9, 2:00 PM MSTFlash Flood WarningVEFMohave6 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.